Alert archive / North Carolina / Gale Watches in 2021

Gale Watch 5, NWS Newport/Morehead City, NC

November 21, 2021

NWS Newport/Morehead City, NC issued this gale watch at Nov 21, 2021, 3:22 AM EST. It took effect at Nov 22, 2021, 7:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 21, 2021, 3:22 AM EST (08:22 UTC)
In effect from
Nov 22, 2021, 7:00 PM EST
Expired
Nov 21, 2021, 2:21 PM EST
In force
Issued by
NWS Newport/Morehead City, NC

The text

As transmitted.

970 
WHUS72 KMHX 210822
MWWMHX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
322 AM EST Sun Nov 21 2021

AMZ150-152-154-212030-
/O.NEW.KMHX.GL.A.0005.211123T0000Z-211123T1800Z/
S of Currituck Beach Light to Oregon Inlet NC out 20 nm-
S of Oregon Inlet to Cape Hatteras NC out 20 nm-
S of Cape Hatteras to Ocracoke Inlet NC out 20 nm
including the Monitor National Marine Sanctuary-
322 AM EST Sun Nov 21 2021

...GALE WATCH IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY
AFTERNOON...

* WHAT...North winds 25 to 35 kt with gusts up to 40 kt and seas 
  7 to 10 ft possible.

* WHERE...The coastal waters from Duck to Ocracoke Inlet.

* WHEN...From Monday evening through Tuesday afternoon.

* IMPACTS...Strong winds can cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

AMZ156-158-212030-
/O.NEW.KMHX.GL.A.0005.211123T0300Z-211123T1500Z/
S of Ocracoke Inlet to Cape Lookout NC out 20 nm-
S of Cape Lookout to N of Surf City NC out 20 nm-
322 AM EST Sun Nov 21 2021

...GALE WATCH IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY
MORNING...

* WHAT...North winds 25 to 35 kt with gusts up to 40 kt and seas 5
  to 8 ft possible.

* WHERE...The coastal waters from Ocracoke Inlet to Surf City.

* WHEN...From Monday evening through Tuesday morning.

* IMPACTS...Strong winds can cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

AMZ135-212030-
/O.NEW.KMHX.GL.A.0005.211123T0000Z-211123T1500Z/
Pamlico Sound-
322 AM EST Sun Nov 21 2021

...GALE WATCH IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY
MORNING...

* WHAT...North winds 25 to 35 kt with gusts up to 40 kt and very 
  rough waters possible.

* WHERE...Pamlico Sound.

* WHEN...From Monday evening through Tuesday morning.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$
2 follow-up statements
597 
WHUS72 KMHX 211119
MWWMHX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
619 AM EST Sun Nov 21 2021

AMZ150-152-154-212330-
/O.CON.KMHX.GL.A.0005.211123T0000Z-211123T1800Z/
S of Currituck Beach Light to Oregon Inlet NC out 20 nm-
S of Oregon Inlet to Cape Hatteras NC out 20 nm-
S of Cape Hatteras to Ocracoke Inlet NC out 20 nm
including the Monitor National Marine Sanctuary-
619 AM EST Sun Nov 21 2021

...GALE WATCH REMAINS IN EFFECT FROM MONDAY EVENING THROUGH
TUESDAY AFTERNOON...

* WHAT...North winds 25 to 35 kt with gusts up to 40 kt and seas 
  7 to 10 ft possible.

* WHERE...The coastal waters from Duck to Ocracoke Inlet.

* WHEN...From Monday evening through Tuesday afternoon.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

AMZ156-158-212330-
/O.CON.KMHX.GL.A.0005.211123T0300Z-211123T1500Z/
S of Ocracoke Inlet to Cape Lookout NC out 20 nm-
S of Cape Lookout to N of Surf City NC out 20 nm-
619 AM EST Sun Nov 21 2021

...GALE WATCH REMAINS IN EFFECT FROM MONDAY EVENING THROUGH
TUESDAY MORNING...

* WHAT...North winds 25 to 35 kt with gusts up to 40 kt and seas 
  5 to 8 ft possible.

* WHERE...The coastal waters from Ocracoke Inlet to Surf City.

* WHEN...From Monday evening through Tuesday morning.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

AMZ135-212330-
/O.CON.KMHX.GL.A.0005.211123T0000Z-211123T1500Z/
Pamlico Sound-
619 AM EST Sun Nov 21 2021

...GALE WATCH REMAINS IN EFFECT FROM MONDAY EVENING THROUGH
TUESDAY MORNING...

* WHAT...North winds 25 to 35 kt with gusts up to 40 kt and very 
  rough waters possible.

* WHERE...Pamlico Sound.

* WHEN...From Monday evening through Tuesday morning.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$
662 
WHUS72 KMHX 211921
MWWMHX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
221 PM EST Sun Nov 21 2021

AMZ150-152-154-220730-
/O.UPG.KMHX.GL.A.0005.211123T0000Z-211123T1800Z/
/O.NEW.KMHX.GL.W.0016.211123T0000Z-211123T1800Z/
S of Currituck Beach Light to Oregon Inlet NC out 20 nm-
S of Oregon Inlet to Cape Hatteras NC out 20 nm-
S of Cape Hatteras to Ocracoke Inlet NC out 20 nm
including the Monitor National Marine Sanctuary-
221 PM EST Sun Nov 21 2021

...GALE WARNING IN EFFECT FROM 7 PM MONDAY TO 1 PM EST TUESDAY...

* WHAT...North winds 25 to 30 kt with gusts up to 40 kt and seas 
  6 to 9 ft expected.

* WHERE...The coastal waters from Duck to Ocracoke Inlet.

* WHEN...From 7 PM Monday to 1 PM EST Tuesday.

* IMPACTS...Strong winds will cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

AMZ135-220730-
/O.UPG.KMHX.GL.A.0005.211123T0000Z-211123T1500Z/
/O.NEW.KMHX.GL.W.0016.211123T0300Z-211123T1500Z/
Pamlico Sound-
221 PM EST Sun Nov 21 2021

...GALE WARNING IN EFFECT FROM 10 PM MONDAY TO 10 AM EST
TUESDAY...

* WHAT...North winds 20 to 30 kt with gusts up to 35 kt and very 
  rough waters expected.

* WHERE...Pamlico Sound.

* WHEN...From 10 PM Monday to 10 AM EST Tuesday.

* IMPACTS...Strong winds will cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

AMZ156-158-220730-
/O.UPG.KMHX.GL.A.0005.211123T0300Z-211123T1500Z/
/O.NEW.KMHX.GL.W.0016.211123T0300Z-211123T1500Z/
S of Ocracoke Inlet to Cape Lookout NC out 20 nm-
S of Cape Lookout to N of Surf City NC out 20 nm-
221 PM EST Sun Nov 21 2021

...GALE WARNING IN EFFECT FROM 10 PM MONDAY TO 10 AM EST
TUESDAY...

* WHAT...North winds 20 to 30 kt with gusts up to 35 kt and seas 
  4 to 7 ft expected.

* WHERE...The coastal waters from Ocracoke Inlet to Surf City.

* WHEN...From 10 PM Monday to 10 AM EST Tuesday.

* IMPACTS...Strong winds will cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

AMZ231-220730-
/O.NEW.KMHX.SC.Y.0101.211122T2200Z-211124T1200Z/
Croatan and Roanoke Sounds-
221 PM EST Sun Nov 21 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM MONDAY TO 7 AM EST
WEDNESDAY...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt and very 
  rough waters expected.

* WHERE...Croatan and Roanoke Sounds.

* WHEN...From 5 PM Monday to 7 AM EST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

AMZ131-230-220730-
/O.NEW.KMHX.SC.Y.0101.211122T2200Z-211124T0800Z/
Alligator River-Albemarle Sound-
221 PM EST Sun Nov 21 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM MONDAY TO 3 AM EST
WEDNESDAY...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt and 
  rough waters expected.

* WHERE...Albemarle Sound and Alligator River.

* WHEN...From 5 PM Monday to 3 AM EST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

AMZ136-137-220730-
/O.NEW.KMHX.SC.Y.0101.211123T0000Z-211124T0000Z/
Pamlico and Pungo Rivers-Neuse and Bay Rivers-
221 PM EST Sun Nov 21 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM MONDAY TO 7 PM EST
TUESDAY...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt and 
  rough waters expected.

* WHERE...Pamlico, Pungo, Neuse, and Bay Rivers.

* WHEN...From 7 PM Monday to 7 PM EST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this gale watch went out at Nov 20, 9:30 PM EST, 5 hours 52 minutes earlier.

Area forecast discussion, Nov 20, 9:30 PM EST, 5 hours 52 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
930 PM EST Sat Nov 20 2021

.SYNOPSIS...
Strong high pressure will remain in control through the
weekend. A strong cold front will cross Monday, with high
pressure building in behind it through mid next week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 925 PM Sat...No changes planned. May see some increase in
SCU over srn and coastal sections overnight but patchy shra
expected to remain mainly off the coast. Temps dropped fast
inland with clr/calm conditions but a bit thicker cirrus
crossing now so still expecting lows 35 to 40 cooler spots.

Prev disc...High pressure will continue to ridge south into
Carolinas from a center off the New England coast tonight. As it
does, the low level flow will begin to veer from NE to E
signaling weak low level warm advection along with a lowering of
pressures and convergence off the NC coast tonight. This will
result in the development of isolated to widely scattered
showers in vicinity of the convergence axis/trough just off the
coast. A few of these showers could briefly affect the immediate
coast near the capes after midnight. Otherwise, inland skies
will continue mostly clear with light winds. Temps again will be
on the cool side but not as cold as last night. Expecting lows
in the upper 30s to low 40s well inland, low to mid 40s closer
to the coast and low 50s beaches.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
As of 225 PM Sat...High pressure will continue to ridge south
inland while a weak trough of low pressure will continue along
the coast Sunday. Isolated to widely scattered showers will be
possible along the immediate coast in vicinity of the trough.
Evan a thunderstorm will be possible but this is more likely
offshore the Outer Banks where the best instability will
reside. Most of eastern NC will remain dry with pleasant late
fall temperatures as highs warm to 65-70 degrees.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
As of 300 AM Sat...Cold high pressure will shift offshore
Sunday allowing temperatures to moderate. Another strong cold
front will move through the area late Monday, with very cold
air moving in behind it. By the middle of next week, high
pressure will remain over the air with moderating temperatures.

Monday...Late Sunday, a powerful upper level trough will dive
south from the upper Midwest, with rapid cyclogenesis expected
over the Great Lakes. As the trough pushes east, another strong
baroclinic cold front is expected to move across the SE US,
reaching Eastern NC around midday Monday. Forecast models
continue to depict the formation of another area of low pressure
ahead of this front over the Gulf Stream as the boundary
reaches Eastern NC. This low will then merge with the front
offshore and move up the Eastern Seaboard later Monday.
Scattered offshore showers will persist on Monday, but as the
main front races across there should be enough moisture to
squeeze out at least scattered showers. Model consensus has
improved enough to raise PoPs well into the chance to low-end
likely range for Monday, although QPF amounts will remain
meager. Mild conditions continue Monday as well.

Monday Night through Thursday...Behind the strong cold front
intense CAA develops Monday night, and temperatures are expected
to plummet into the upper 20s to low 30s by Tuesday morning.
The associated upper trough will move overhead Tuesday leading
to seasonal minimums in low level heights which will translate
to highs only reaching the mid to upper 40s. Tuesday night will
have the potential to be even colder as high pressure settles
over the Southeast US, and great radiational cooling conditions
are likely. Lows are expected to reach the low to mid 20s
inland, and upper 20s to low 30s closer to the coast. A freeze
remains possible across the Outer Banks and Downeast Carteret
county where the growing season still continues.

Conditions will moderate Wednesday and Thursday as high
pressure builds over the SE US. Expect highs climbing into the
50s on Wednesday, and then 60s on Thursday.

Friday...Surprisingly reasonable model consensus regarding the
next trough traversing the eastern CONUS Friday, although
typical timing and amplitude discrepancies exist. Common theme
between both GFS/ECM and the respective ensemble members is band
of rain and associated cold front crossing the OH/TN River
Valleys and then becoming moisture starved as it crosses the
Appalachians. Kept mentionable PoPs out of the grids with this
system for now.

&&

.AVIATION /03Z SUNDAY THROUGH THURSDAY/...
SHORT TERM /through Sunday/...
As of 555 PM Sat...VFR will dominate through the period as
strong high pres remains in control. Mainly sct to bkn high
clouds with some patchy SCU poss as low lvl flow becomes more E
above the sfc tonight and Sunday. Some patchy shra will develop
near cst Sunday but these are expected to stay mainly E of TAF
sites.

LONG TERM /Sunday night through Thursday/...
As of 300 AM Sat...Mostly VFR conditions are expected through
Sunday evening with high pressure nearby. Another strong cold
front will push through the airspace Monday, leading to gusty
winds and possible periods of sub-VFR conditions. VFR conditions
return Monday evening and last well into the week.

&&

.MARINE...
SHORT TERM /through Sunday/...
As of 925 PM Sat...Gusty winds and elevated seas cont srn tier
where pres grdnt remains pinched. Increased winds and seas for
srn wtrs next few hrs and extended the SCA til 3 AM...no other
changes made.

Prev disc...Needed to extend the SCA into this evening for the
southern waters as winds continue to gust to 30 kt and seas
remain at 6 ft at the buoy 30SE of New River Inlet. High
pressure will continue to extend south over the NC waters into
Sunday while a weak trough of low pressure forms near the
Gulfstream. This will result in a slow diminishment of winds
tonight with the strongest winds over the southern waters.
Current NE winds 15-20 kt will diminish to 10-15 kt overnight
and veer to the E. Seas 3-5 ft outside the Advisory area will
subside to 2-4 ft late. On Sunday winds will be easterly around
10 kt becoming SE late with seas mainly 2-4 ft.

LONG TERM /Sunday night through Thursday/...
As of 305 AM Sat...Southerly flow strengthens Sunday night
ahead of the next cold front becoming SSE 10-20 kts, and then
behind the cold front late Monday winds will surge to NW 20-30
kts and continue through Tuesday. Periods of gales are possible
overnight Monday into Tuesday morning, especially over the Gulf
Stream. Winds gradually ease Wednesday although SCA conditions
remain likely for at least the first half of the day.

Seas will be 2-4 ft Sunday before increasing Monday morning to
3-5 ft. Behind the cold front seas will quickly build Monday
night to 5-8 ft, and then continue through Tuesday. Given the
usual low-biases in wave guidance for northern and central
waters with strong northerly winds, raised wave heights from
Duck to Hatteras from late Monday to Wednesday morning. Seas
slowly ebb Wednesday but will still be running 4-6 feet for
central and northern waters by nightfall Wednesday.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory until 3 AM EST Sunday for AMZ158.

&&

SYNOPSIS...MHX
NEAR TERM...RF/JME
SHORT TERM...JME
LONG TERM...SGK/MS
AVIATION...RF/JME/MS
MARINE...RF/JME/MS
Hazardous weather outlook, Nov 20, 8:29 PM EST, 6 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
829 PM EST Sat Nov 20 2021

NCZ029-044>047-079>081-090>092-094-193>196-198-199-203>205-220130-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-East Carteret-Inland Onslow-
Coastal Onslow-Northern Outer Banks-Ocracoke Island-Hatteras Island-
829 PM EST Sat Nov 20 2021

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 21, 2:21 PM ESTGale WarningMHX46 hr
Nov 21, 2:21 PM ESTSmall Craft AdvisoryMHX3 days

Nearby

Gale Watches in North Carolina, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.